What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 24, 3:33 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 24, 3:33 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
433 PM PDT Wed Jul 24 2024
.SYNOPSIS...
An overnight dry cold front will push temperatures below average
for Thursday and Friday. The weekend will be dry with seasonably
warm weather. Next week could start with a showery pattern for the
region.
&&
.DISCUSSION...
Tonight and Thursday: A dry cold is pushing through the region for
the period. Ensembles have consistently showing widespread
increased winds and cooling behind the front. The short term
ensembles continue to carry a band of convection over extreme
Southeast Washington and the Lower Idaho Panhandle. There is low
confidence on whether it will generate thunder activity in these
areas. While the winds will decline through the Okanogan Valley
and Western Basin, the breezy winds are expected to continue
across the rest of the Basin. Winds will be sustained in the teens
with gusts near 30 MPH. The relative humidity is expected to
increase with the cooler air. They will range from upper teens to
upper 20s percent. While this typically lowers the threat of fire
concerns, the past weeks very hot and dry conditions keeps an
elevated concern. It is why the red flag was issued for Spokane
and Palouse areas. The short term ensembles are showing near 50%
probability of reaching Red Flag Criteria in these areas.
Overnight lows will be in the 50s. Highs will be in the upper 70s
and 80s. /JDC
Friday to Wednesday: The Inland NW will see relatively quiet and
dry weather, before a chance of precipitation enters the region
going into next week. The region will sit on the backside of an
exiting trough through Saturday, then the flow starts to flatten
into early next week with the next system moving into the region.
Temperatures will be below normal on Friday, then temperatures
start to warm back closer to normal. Winds will be relatively
light Friday, before they start to increase again starting
Saturday into Sunday and next week. However when the winds start
to increase moisture starts to increase too with the next system,
thus limiting critical fire weather concerns.
Cloud cover will be relatively low, until that system starts to
move and then clouds increase again. There differences in the
details, but precipitation chances push into the Cascades Monday,
then expand out across all but the deeper basin and L-C valley
Monday night into Tuesday, then retreat in the mountains for
Wednesday. Models show PWATs rising to 120-165% of normal heading
into Monday and Tuesday. That moisture will help bring a bit
better chance for precipitation than as of late, but still the
potential for wetting rains (>=0.10”) is limited. The best chances
lay around the Cascade crest and toward the northern mountains,
closer to the Canadian border, with less than 25% chance
elsewhere. But any increase in moisture this time of year is
better than nothing. There is some instability that could lead to
some embedded t-storms, with best chances near the Canadian border
and secondarily toward the far southeast CWA.
The main wildcard is wildfire smoke. Friday looks like a
relatively "nice" day, with cooler than normal temperatures and
light winds and limited clouds; however that "niceness" may be
sullied by regional wildfires. They are likely to have at least
some impact on the air quality and filter that sunshine. Models
indicate some of the smoke from wildfires such as the Pioneer and
Swawilla start to shift southeastward and spreads over more of the
Columbia Basin. Confidence in precisely how this may evolve is
low, but the expectation is more that wildfire smoke will move in
that aforementioned direction. /Solveig.
&&
.AVIATION...
00Z TAFS: Expect southerly winds through the early evening as mid
level moisture streams in from the southwest. Convection is
blooming in northeast OR and is tracking to the northeast, mostly
likely brushing across the Camas Prairie with a 15-20 percent
chance for high-based thunderstorms near KLWS southward too.
Thunderstorms may produce gusty and erratic outflow winds. The
trajectory looks to track into the central ID Panhandle mountains.
Aside from lightning, gusty outflow winds will be an concern
across southeast WA into the southern ID Panhandle. Winds veer to
the southwest to west overnight with gusty winds and an increase
of smoke across much of region. These winds will limit significant
reductions from smoke, but some areas could see minor visibility
reductions given the large amount of fires in Oregon. Gusty winds
are expected to persist into Thursday with VFR conditions. /rfox.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is low
confidence on how smoke will impact visibility across the Inland
Northwest. Given the push of stronger winds this afternoon through
Thursday, smoke will struggle to build up near the surface, but
existing or new fires near airports could result in reductions.
Low to moderate confidence in showers and thunderstorms near LWS
and low confidence in PUW.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 79 51 83 54 87 / 0 0 0 0 0 0
Coeur d'Alene 57 77 49 81 52 85 / 10 0 0 0 0 0
Pullman 52 74 44 79 47 83 / 10 0 0 0 0 0
Lewiston 65 85 57 89 60 93 / 20 0 0 0 0 0
Colville 45 78 40 82 44 86 / 0 0 0 0 0 0
Sandpoint 53 75 44 79 48 83 / 0 0 0 0 0 0
Kellogg 60 74 53 78 56 82 / 10 0 0 0 0 0
Moses Lake 54 82 49 86 52 90 / 0 0 0 0 0 0
Wenatchee 59 79 55 86 59 89 / 0 0 0 0 0 0
Omak 57 84 52 88 57 92 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 9 PM PDT Thursday for Eastern
Columbia Basin -Palouse -Spokane Area (Zone 708)-Lower
Palouse -Snake River (Zone 709).
Red Flag Warning until 9 PM PDT this evening for Okanogan Valley
(Zone 703)-Waterville Plateau (Zone 706).
&&In the hours before
Special weather statement, Jul 24, 3:52 PM PST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
452 PM PDT Wed Jul 24 2024
IDZ027-WAZ031-032-250045-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
452 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of southwestern Nez
Perce, southern Garfield and Asotin Counties through 545 PM PDT...
At 452 PM PDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 31 miles north of Enterprise, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rogersburg, Anatone, and Cloverland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4600 11692 4600 11741 4599 11746 4600 11756
4631 11723 4610 11677 4598 11690
TIME...MOT...LOC 2352Z 219DEG 36KT 4587 11744
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ButlerSpecial weather statement, Jul 24, 4:12 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
512 PM PDT Wed Jul 24 2024
IDZ027-WAZ032-250100-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
512 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of southwestern Nez
Perce, southwestern Lewis and southeastern Asotin Counties through
600 PM PDT...
At 511 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Imnaha, or 28 miles northeast of Enterprise, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Nez
Perce, southwestern Lewis and southeastern Asotin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4591 11686 4599 11691 4600 11696 4619 11684
4615 11648 4612 11648 4612 11651 4600 11653
4604 11664 4599 11665 4600 11669 4596 11675
4589 11673 4586 11679
TIME...MOT...LOC 0011Z 210DEG 35KT 4577 11696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ButlerSpecial weather statement, Jul 24, 4:27 PM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
527 PM PDT Wed Jul 24 2024
IDZ003-026-027-WAZ031-032-250115-
Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
527 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of southwestern Latah,
Nez Perce, northwestern Lewis, southeastern Whitman and eastern
Asotin Counties through 615 PM PDT...
At 526 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Clarkston Heights-Vineland, or 14 miles south of
Lewiston, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Lewiston, Clarkston, Lapwai, Genesee, Juliaetta, Culdesac, Kendrick,
Clarkston Heights-Vineland, West Clarkston-Highland, Asotin, Peck,
Spalding, Rogersburg, Waha, Gifford, Anatone, Clarkston Heights,
Jerry, and Lenore.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 286 and 335.
U.S. Highway 12 in Idaho between mile markers 0 and 34.
U.S. Highway 12 in Washington between mile markers 431 and 434.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4617 11726 4642 11710 4643 11704 4650 11704
4669 11692 4659 11646 4650 11645 4649 11637
4649 11638 4603 11697
TIME...MOT...LOC 0026Z 213DEG 42KT 4620 11709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ButlerSpecial weather statement, Jul 24, 5:08 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Spokane WA
608 PM PDT Wed Jul 24 2024
IDZ026-027-250130-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
608 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of east central Nez
Perce and Lewis Counties through 630 PM PDT...
At 608 PM PDT, Doppler radar was tracking a strong thunderstorm over
Craigmont, or 18 miles southwest of Orofino, moving northeast at 60
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kamiah, Craigmont, Nezperce, Winchester, Reubens, and Mohler.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 268 and 285.
U.S. Highway 12 in Idaho between mile markers 52 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 11664 4619 11679 4650 11637 4641 11630
4641 11619 4630 11613 4623 11601 4621 11605
4621 11615 4615 11620 4620 11643 4612 11648
4612 11651 4600 11653
TIME...MOT...LOC 0108Z 220DEG 53KT 4624 11641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ButlerSpecial weather statement, Jul 24, 5:10 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
610 PM PDT Wed Jul 24 2024
IDZ003-026-WAZ031>033-250145-
Lewiston Area ID-Idaho Palouse ID-Northeast Blue Mountains WA-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
610 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of southwestern Latah,
northwestern Nez Perce, central Garfield, southeastern Whitman and
northwestern Asotin Counties through 645 PM PDT...
At 609 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Clarkston Heights-Vineland, or 13 miles northwest
of Clarkston, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pullman, Moscow, Pomeroy, Troy, Palouse, Albion, Colton, Uniontown,
Princeton, Mayview, Joel, Wawawai, Peola, Alder Thicket Campground,
and Viola.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 332 and 357.
U.S. Highway 12 in Washington between mile markers 401 and 425.
U.S. Highway 195 in Washington between mile markers 2 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4619 11762 4633 11762 4634 11768 4638 11768
4640 11772 4642 11772 4696 11711 4673 11669
4617 11760
TIME...MOT...LOC 0109Z 220DEG 53KT 4651 11730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ButlerSpecial weather statement, Jul 24, 5:20 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
620 PM PDT Wed Jul 24 2024
IDZ003-004-026-250200-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
620 PM PDT Wed Jul 24 2024
...A strong thunderstorm will impact portions of Latah, north central
Nez Perce, southwestern Shoshone and southeastern Benewah Counties
through 700 PM PDT...
At 620 PM PDT, Doppler radar was tracking a strong thunderstorm near
Troy, or 15 miles east of Moscow, moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moscow, Troy, Juliaetta, Deary, Kendrick, Bovill, Emida, St. Joe,
Joel, Clarkia, Huckleberry Campground, Santa, Harvard, Helmer,
Fernwood, and Calder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4693 11588 4693 11633 4670 11633 4650 11671
4670 11700 4738 11635 4711 11552
TIME...MOT...LOC 0120Z 220DEG 53KT 4672 11668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Butler